Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 104, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 6:05 PM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 6:05 PM CDT (23:05 UTC)
- Expired
- Jun 20, 2020, 6:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:10 PM CDT | HAIL 1 | 8 E Sheldon, ND | |
| Jun 20, 6:10 PM CDT | HAIL 1 | 8 E Sheldon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
017 WUUS53 KFGF 202305 SVRFGF NDC017-073-077-202330- /O.NEW.KFGF.SV.W.0104.200620T2305Z-200620T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 605 PM CDT Sat Jun 20 2020 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northeastern Ransom County in southeastern North Dakota... South central Cass County in southeastern North Dakota... Northwestern Richland County in southeastern North Dakota... * Until 630 PM CDT. * At 605 PM CDT, a severe thunderstorm was located near Leonard, or 32 miles southwest of Fargo, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Leonard around 615 PM CDT. Barrie around 625 PM CDT. Walcott and Kindred around 630 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4649 9745 4667 9743 4668 9684 4641 9687 TIME...MOT...LOC 2305Z 274DEG 28KT 4658 9734 HAIL...1.00IN WIND...<50MPH $$ VG
2 follow-up statements
971 WWUS53 KFGF 202316 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 616 PM CDT Sat Jun 20 2020 NDC017-073-077-202330- /O.CON.KFGF.SV.W.0104.000000T0000Z-200620T2330Z/ Ransom ND-Cass ND-Richland ND- 616 PM CDT Sat Jun 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN RANSOM...SOUTH CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES... At 616 PM CDT, a severe thunderstorm was located near Barrie, or 28 miles southwest of Fargo, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Barrie around 625 PM CDT. Kindred around 635 PM CDT. Walcott around 640 PM CDT. Colfax around 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4648 9735 4667 9735 4668 9684 4641 9687 TIME...MOT...LOC 2316Z 274DEG 28KT 4657 9721 HAIL...1.00IN WIND...<50MPH $$ VG
184
WWUS53 KFGF 202330
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
630 PM CDT Sat Jun 20 2020
NDC017-073-077-202339-
/O.EXP.KFGF.SV.W.0104.000000T0000Z-200620T2330Z/
Ransom ND-Cass ND-Richland ND-
630 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM...SOUTH
CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES WILL EXPIRE AT 630 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4648 9735 4667 9735 4668 9684 4641 9687
TIME...MOT...LOC 2329Z 274DEG 28KT 4656 9709
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:39 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 20, 2:39 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 239 PM CDT Sat Jun 20 2020 .SHORT TERM...(This evening through Sunday night) Issued at 239 PM CDT Sat Jun 20 2020 The main impact in this portion of the forecast is severe weather and the potential for hail or strong winds late this afternoon into the early evening. This is actually pretty low, see discussion to follow. Quite a few high resolution guidance members earlier this morning had started showing a more chaotic storm evolution this afternoon and early evening. It looked strange at the time, but with the lack of a well defined frontal boundary or surface pattern, it started to make sense. These solutions showed some development in the early afternoon across southeast North Dakota, then additional development slightly further west in the hours to follow. These solutions were not too far off the mark. Storms did fire up around 130 pm around Barnes County, but were fairly pulsy. With the lack of strong shear, they have not lasted for more than a few volume scans before weakening again. Think this trend will continue through the early evening, meaning some storms may briefly get strong, but then die down again. The further east these storms move, the less instability exists from the clouds/rain earlier in the day. Think any stronger storms should be done by 6 to 7 pm, or even earlier. More shower and storm development is possible Sunday, mainly with the heating of the day again. Best chances for Sunday will be along the North Dakota and South Dakota border and southward. .LONG TERM...(Monday through Saturday) Issued at 239 PM CDT Sat Jun 20 2020 A cool start with a warming trend and multiple chances for rain and possibly thunderstorms. NBM, ensemble, and deterministic guidance all suggest that after a cooler than average start to the week we will warm each day through the end of the month. After highs in the upper 60s and low 70s on Monday expect low 80s by the end of the week. On the precipitation front, expect chances for rain each day during the week as multiple short waves move through the Northern Plains. With MU CAPE values generally under 500 J/kg throughout the week severe seem unlikely at this point due to a lack of instability tied to the cooler temperatures and lower dew points. There could be enough instability for some general thunderstorms, but strong to severe storms look less likely. The best chances for rain and thunderstorms at this point looks to be on Monday and Friday as those days have the best synoptic support. There still remains quite a spread in ensemble systems for Friday though so rain amounts and thunderstorm chances remain uncertain. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 100 PM CDT Sat Jun 20 2020 Having a little more doubt on this shift about the potential for storms this afternoon. KDVL should be west of this hazard, and KTVF and KBJI may stay too far east. However, KGFK and KFAR may still see some storms between 4 and 7 pm. Winds die down after sunset, and some guidance is hinting at MVFR clouds by early Sunday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...NC AVIATION...Godon
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 256 PM CDT Sat Jun 20 2020 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-212000- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms may produce 1.5 inch diameter hail or wind gusts to 60 mph through 6 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-212000- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 20, 4:44 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
444 PM CDT Sat Jun 20 2020
NDZ016-202215-
Eastern Walsh County ND-
444 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH COUNTY UNTIL 515 PM
CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pisek, or 13 miles west of Grafton, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Veseleyville and Mandt around 450 PM CDT.
Voss around 455 PM CDT.
Grafton and Minto around 500 PM CDT.
Oakwood around 505 PM CDT.
Warsaw around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4852 9718 4821 9716 4820 9786 4833 9786
4845 9784
TIME...MOT...LOC 2143Z 265DEG 40KT 4834 9767
VGSpecial weather statement, Jun 20, 4:48 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
448 PM CDT Sat Jun 20 2020
MNZ004-NDZ008-016-202215-
Kittson MN-Pembina ND-Eastern Walsh County ND-
448 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KITTSON...NORTHEASTERN
WALSH AND EASTERN PEMBINA COUNTIES UNTIL 515 PM CDT...
At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bathgate to St. Thomas. Movement was east
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Joliette around 500 PM CDT.
Bowesmont, Humboldt and Robbin around 510 PM CDT.
Mattson, Northcote and Orleans around 515 PM CDT.
Other locations impacted by these storms include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4854 9696 4854 9716 4853 9714 4852 9716
4847 9770 4891 9750 4900 9689
TIME...MOT...LOC 2148Z 266DEG 35KT 4885 9743 4865 9746
VGSpecial weather statement, Jun 20, 5:14 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
514 PM CDT Sat Jun 20 2020
NDZ038-039-049-202245-
Ransom ND-Barnes ND-Cass ND-
514 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANSOM...SOUTHWESTERN
CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nome, or 23 miles southeast of Valley City, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lucca around 520 PM CDT.
Enderlin around 530 PM CDT.
Sheldon and Anselm around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4646 9803 4663 9803 4663 9804 4672 9804
4678 9730 4645 9728
TIME...MOT...LOC 2214Z 263DEG 31KT 4662 9779
VGLocal storm report, Jun 20, 5:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL CAVALIER 48.80N 97.62W
06/20/2020 M1.00 INCH PEMBINA ND BROADCAST MEDIA
PICTURE OF QUARTER SIZED HAIL. TIME
ESTIMATED BY RADAR.
&&Local storm report, Jun 20, 5:54 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL HALSTAD 47.35N 96.82W
06/20/2020 M0.83 INCH NORMAN MN PUBLIC
"LARGE PEANUT SIZED" HAIL STONE FROM SOCIAL
MEDIA.
&&Special weather statement, Jun 20, 5:57 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Grand Forks ND 557 PM CDT Sat Jun 20 2020 NDZ039-049-053-210000- Richland ND-Ransom ND-Cass ND- 557 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...SOUTH CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL 700 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near Sheldon, or 35 miles southwest of Fargo, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Leonard around 610 PM CDT. Barrie around 625 PM CDT. Kindred around 630 PM CDT. Walcott around 640 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4648 9753 4666 9751 4668 9691 4641 9694 TIME...MOT...LOC 2257Z 274DEG 28KT 4657 9741 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:08 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 1:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 18 min |
| Jun 20, 1:40 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 23 min |
| Jun 20, 1:53 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 2:07 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Jun 20, 2:10 PM CDT | Special Weather Statement | FGF | Towner | 35 min |
| Jun 20, 2:20 PM CDT | Special Weather Statement | FGF | Griggs | 25 min |
| Jun 20, 2:43 PM CDT | Special Weather Statement | FGF | Steele | 47 min |
| Jun 20, 2:47 PM CDT | Special Weather Statement | FGF | Steele | 43 min |
| Jun 20, 2:55 PM CDT | Special Weather Statement | FGF | Grand Forks | 50 min |
| Jun 20, 3:05 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 20 min |
| Jun 20, 3:14 PM CDT | Special Weather Statement | FGF | Walsh | 46 min |
| Jun 20, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 26 min |
| Jun 20, 3:43 PM CDT | Special Weather Statement | FGF | Traill | 47 min |
| Jun 20, 3:56 PM CDT | Special Weather Statement | FGF | Ransom | 64 min |
| Jun 20, 4:08 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 37 min |
| Jun 20, 4:44 PM CDT | Special Weather Statement | FGF | Walsh | 31 min |
| Jun 20, 4:48 PM CDT | Special Weather Statement | FGF | Pembina | 27 min |
| Jun 20, 5:14 PM CDT | Special Weather Statement | FGF | Ransom | 31 min |
| Jun 20, 5:57 PM CDT | Special Weather Statement | FGF | Ransom | 63 min |
| Jun 20, 6:10 PM CDT | Special Weather Statement | FGF | Sargent | 20 min |
| Jun 20, 6:54 PM CDT | Special Weather Statement | FGF | Richland | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.